Alert archive / Kentucky / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Jackson, KY

November 19, 20209 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Nov 19, 2020, 1:45 AM EST for 9 counties in Kentucky. It took effect at Nov 19, 2020, 11:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 19, 2020, 1:45 AM EST (06:45 UTC)
In effect from
Nov 19, 2020, 11:00 AM EST
Expired
Nov 19, 2020, 7:00 PM EST
In force
8 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 55 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2020-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2020-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2135 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WWUS83 KJKL 190645
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
145 AM EST Thu Nov 19 2020

KYZ044-050>052-058>060-191600-
/O.UPG.KJKL.FW.A.0001.201119T1600Z-201120T0000Z/
/O.NEW.KJKL.FW.W.0002.201119T1600Z-201120T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-
145 AM EST Thu Nov 19 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR
PORTIONS OF EASTERN KENTUCKY...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM EST
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 044 Fleming, Fire weather 
  zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather 
  zone 052 Rowan, Fire weather zone 058 Estill, Fire weather 
  zone 059 Powell, and Fire weather zone 060 Menifee. 

* WIND...Southwest winds will increase to around 15 mph, with
  gusts of 20 to 25 mph expected late this morning through early 
  this evening. 

* HUMIDITY...Relative humidities will bottom out between 20 and 25
  percent in most locations by this afternoon. 

* IMPACTS...Any fires that develop will could spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KYZ104-106-191600-
/O.NEW.KJKL.FW.W.0002.201119T1600Z-201120T0000Z/
Elliott-Morgan-
145 AM EST Thu Nov 19 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR
PORTIONS OF EASTERN KENTUCKY...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM EST
this evening. 

* AFFECTED AREA...Fire weather zone 104 Elliott and Fire weather 
  zone 106 Morgan. 

* WIND...Southwest winds will increase to around 15 mph, with
  gusts of 20 to 25 mph expected late this morning through early 
  this evening. 

* HUMIDITY...Relative humidities will bottom out between 20 and 25
  percent in most locations by this afternoon. 

* IMPACTS...Any fires that develop will could spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

GEOGERIAN
3 follow-up statements
599 
WWUS83 KJKL 190706 CCA
RFWJKL

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Jackson KY
206 AM EST Thu Nov 19 2020

KYZ044-050>052-058>060-191600-
/O.UPG.KJKL.FW.A.0001.201119T1600Z-201120T0000Z/
/O.COR.KJKL.FW.W.0002.201119T1600Z-201120T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-
206 AM EST Thu Nov 19 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR
PORTIONS OF EASTERN KENTUCKY...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM EST
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 044 Fleming, Fire weather 
  zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather 
  zone 052 Rowan, Fire weather zone 058 Estill, Fire weather 
  zone 059 Powell, and Fire weather zone 060 Menifee. 

* WIND...Southwest winds will increase to around 15 mph, with
  gusts of 20 to 25 mph expected late this morning through early 
  this evening. 

* HUMIDITY...Relative humidities will bottom out between 20 and 25
  percent in most locations by this afternoon. 

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KYZ104-106-191600-
/O.COR.KJKL.FW.W.0002.201119T1600Z-201120T0000Z/
Elliott-Morgan-
206 AM EST Thu Nov 19 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR
PORTIONS OF EASTERN KENTUCKY...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect from 11 AM this morning to 7 PM EST
this evening. 

* AFFECTED AREA...Fire weather zone 104 Elliott and Fire weather 
  zone 106 Morgan. 

* WIND...Southwest winds will increase to around 15 mph, with
  gusts of 20 to 25 mph expected late this morning through early 
  this evening. 

* HUMIDITY...Relative humidities will bottom out between 20 and 25
  percent in most locations by this afternoon. 

* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

GEOGERIAN
513 
WWUS83 KJKL 191219
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
719 AM EST Thu Nov 19 2020

KYZ044-050>052-058>060-104-106-200000-
/O.CON.KJKL.FW.W.0002.201119T1600Z-201120T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-
719 AM EST Thu Nov 19 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM EST THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY
FOR PORTIONS OF EASTERN KENTUCKY...

* AFFECTED AREA...Fire weather zone 044 Fleming, Fire weather 
  zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather 
  zone 052 Rowan, Fire weather zone 058 Estill, Fire weather 
  zone 059 Powell, and Fire weather zone 060 Menifee. 

* WIND...Southwest winds will increase to around 15 mph, with
  gusts of 20 to 25 mph expected this afternoon through early 
  this evening.

* HUMIDITY...Relative humidities will bottom out between 20 and 25
  percent in most locations by this afternoon.
 
* IMPACTS...Any fires that develop will spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

GEOGERIAN
281 
WWUS83 KJKL 200015 AAA
RFWJKL

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
715 PM EST Thu Nov 19 2020


KYZ044-050>052-058>060-104-106-200115-
/O.EXP.KJKL.FW.W.0002.000000T0000Z-201120T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-
Morgan-
715 PM EST Thu Nov 19 2020

...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY WINDS AND
LOW HUMIDITY FOR PORTIONS OF EASTERN KENTUCKY...

The winds are settling now following sunset with humidities
climbing. This is lessening the threat for dangerous fire weather
conditions. Therefore, the Red Flag Warning has been allowed to
expire. 

$$

GREIF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Nov 18, 11:30 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Nov 18, 11:30 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1130 PM EST Wed Nov 18 2020

.UPDATE...
Issued at 1130 PM EST WED NOV 18 2020

Again touched up the T/Td grids with the latest obs and trends and
also tweaked some spot low temperatures accounting for a small to
moderate ridge to valley split. These updates have been sent to
the NDFD and web servers.

UPDATE Issued at 645 PM EST WED NOV 18 2020

23z sfc analysis shows a strong areas of high pressure over
eastern Kentucky. This is keeping the winds light, skies clear,
and humidity quite low. Currently temperatures vary from the low
30s in the sheltered valleys to mid 40s on the ridges. Meanwhile,
dewpoints are generally in the low to mid 20s, but drier on the
hilltops. Basically just added in the current obs and trends for
the T/Td grids as well as putting a scant amount of river valley
fog in the Wx grids. These updates have been sent to the NDFD and
web servers.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 359 PM EST WED NOV 18 2020

The afternoon surface analysis shows high pressure is set up right
overhead. This is leading to clear and calm conditions this
afternoon and this will extend into the evening even as the high
pushes east. This will lead to a cold night across eastern
Kentucky, with ridge/valley temperature splits around 10 or more
degrees. The valleys will see low to mid 20s in the far east and
ridges in the upper 20s to lower 30s.

The high will be east Thursday, with a decent gradient setting up
toward the Bluegrass in combination with an increasing low level
jet. This will allow for some gustier winds to develop in the
afternoon of around 20 to 25 mph. This in combination with lower
dewpoint and warmer weather will send the afternoon relative
humidity values into the lower 20s to around 25 percent. The NBM
seems too high on dewpoints for Thursday afternoon at around upper
20s to lower 30s especially given the downstream airmass is in
the upper teens to lower 20s. Given this leaned more toward the
ADJMET and ADJMAV for lower dewpoints and adjusted from there.
This could lead to an elevated wildfire risk and therefore issued
a Red Flag Watch and an SPS to handle the potential. The higher
winds would generally be around the I-64 corridor and therefore
think the greater chance of getting to the Red Flag conditions.
The fuels this afternoon look on target with many RAWS sites
dropping to around or below 8 for fuel sticks. Outside of the fire
weather issues it should be a overachieving day for afternoon
highs given the dry and sunny weather, with highs in the low to
mid 60s.

This will set the stage for yet another healthy ridge/valley
split for Thursday night given the nearby high pressure and dry
day on Thursday afternoon. That said ridges will drop into the
Upper 30s to lower 40s and valleys in the mid to lower 30s.

.LONG TERM...(Friday through Wednesday)
Issued at 310 PM EST WED NOV 18 2020

A strong ridge of high pressure will be the story through Sunday,
with a continuation of dry weather. While the gradient should
relax some Friday into the upcoming weekend, the wildfire danger
could remain elevated through the weekend. A cold front will push
south to just north of the Ohio river this weekend and could be
the focus for showers to our north, but this activity is not
expected to make it this far south at this time. It does appear
likely that a shortwave trough will emerge from the central plains
by late in the weekend and could bring a low pressure system and
associated cold front across the region by Sunday night into
Monday. Models are in fairly good agreement on this timing as of
right now so pops will continue to remain on the high side. The
front should push through rather quickly with just a short
duration potential for rainfall before we dry out again by late
Monday. The pattern is looking more progressive into next week
with potential for an additional system by the mid week time
frame.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 710 PM EST WED NOV 18 2020

There are some high cirrus clouds that will push through, but
otherwise clear skies and VFR conditions will remain the story for
the period under high pressure. This high pressure will also lead
to light winds across the region into Thursday morning before
picking up from the south at around 10 kts, with some higher
gusts, into the late morning and afternoon hours.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM EST Thursday through Thursday
evening for KYZ044-050>052-058>060.

&&

UPDATE...GREIF
SHORT TERM...DJ
LONG TERM...KAS
AVIATION...DJ/GREIF
Hazardous weather outlook, Nov 18, 9:50 PM EST, 3 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
950 PM EST Wed Nov 18 2020

KYZ068-069-079-080-083>088-104-106>120-200600-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-
Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
950 PM EST Wed Nov 18 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A combination of low relative humidity and gusty winds will bring
a heightened risk of wildfires to the area on Thursday. The winds
will increase to around 10 mph out of the southwest, with gusts
of 15 to 20 mph by late morning and through the afternoon. The
afternoon relative humidity values will bottom out in the 20 to
25 percentile range in most spots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ044-050>052-058>060-200600-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, and Frenchburg
950 PM EST Wed Nov 18 2020

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A combination of low relative humidity and gusty winds will bring
a heightened risk of wildfires to the area on Thursday. The winds
will increase to around 15 mph out of the southwest, with gusts
of 15 to 25 mph by late morning and through the afternoon. The
afternoon relative humidity values will bottom out in the 20 to 25
percentile range in most spots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/GREIF

Nearby

Red Flag Warnings in Kentucky, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.